Minnesota, 2015

Drought in Minnesota, April 28 to 30, 2015

April 28 to 30, 2015 · NWS FGF · 21 events in 21 counties and zones

Precipitation amounts from the fall of 2014 going into the winter and spring of 2015 were below normal. 01 inches.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Precipitation amounts from the fall of 2014 going into the winter and spring of 2015 were below normal. For Fargo, ND, the precipitation total for September 2014 through March 2015 was 5.01 inches. Normal precipitation for this period is 9.16 inches. At Grand Forks, ND, the precipitation total for this period was 3.14 inches, while the normal was 7.94 inches. Therefore, precipitation totals at these two climate stations were running roughly about half of normal. A warm period at the beginning of March 2015 generally melted the little remaining snow cover left. Outside a few spots, there was no spring snowmelt flooding, either areal or in the river system. On the flip side, after the snow melted, there were a large number of fire weather concerns due to the dry fuels. Many Minnesota counties were placed in a D2 drought designation per the United States Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 28, 5:42 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 28, 5:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT TUE APR 28 2015

.UPDATE...
ISSUED AT 642 AM CDT TUE APR 28 2015

NOW THAT IT IS DAYLIGHT THE WEB CAMS ARE MORE HELP. THEY INDICATE
WIDESPREAD VERY LOW VSBY DUE TO DENSE FOG WITHIN THE
VALLEY...WITH MORE PATCHY DENSE FOG TO THE WEST WITHIN THE DEVILS
LAKE BASIN. AT ANY RATE...MOST AREAS ARE 1/4SM AND WILL CONTINUE
THE DENSE FOG ADVISORY.

THE HENDRUM-ADA WEBCAM IN SHOWING DENSE FOG...AND WILL EXTEND THE
DENSE FOG ADVISORY INTO THIS AREA.

THERE IS A ALSO DENSE FOG IN A SMALL AREA AROUND VALLEY CITY...BUT
THIS AREA IS DETACHED FROM THE MAIN FOG AREA AND REMAINS
ISOLATED.

HRRR/RAP INDICATES THAT THE FOG WILL DISSIPATE BY 9AM-10AM.

UPDATE ISSUED AT 507 AM CDT TUE APR 28 2015

THE ZERO TO 1/4SM VSBY OBSERVATIONS ARE BECOMING MORE WIDESPREAD
ACROSS NORTHEAST NORTH DAKOTA AND THE NORTHERN RED RIVER VALLEY.
LATEST RAP GUIDANCE INDICATES THAT WINDS JUST ABOVE THE SURFACE
ARE BECOMING CALM ACROSS THIS AREA (LOOKING AT 950MB-925MB
WINDS)...WHICH IS LIKELY ALLOWING THE FOG TO BECOME MORE MATURE
(DEVELOP MORE THAN JUST 5 FEET ABOVE THE SFC). WEB CAMS ARE
BEGINNING TO INDICATE VSBY REDUCTIONS AS WELL. SINCE THE FOG SEEMS
MORE WIDESPREAD NOW AND THICKER...ISSUED A DENSE FOG ADVISORY FOR
THIS AREA. WILL NEED TO WATCH AREAS TO THE SOUTH AND EAST...BUT
THERE MAY NOT BE ENOUGH TIME FOR FOG FORMATION ANYMORE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 325 AM CDT TUE APR 28 2015

INITIAL CONCERN WILL BE THE DENSE FOG THAT HAS DEVELOPED ACROSS
NORTHEAST NORTH DAKOTA (LIGHT WINDS AND LOW LEVEL MOISTURE FROM
THE SHOWERS). AUTOMATED SENSORS INDICATING 0SM-1/4SM VSBY...BUT
DOT WEB CAMS INDICATE DECENT VISIBILITY. A FEW OB SITES NEAR THE
INTERNATIONAL BORDER NOW FLUCTUATING BETWEEN 1/4SM AND AOA 3SM.
A SHERIFF REPORT INDICATES THE FOG IS VERY SHALLOW (4-5 FEET ABOVE
THE GROUND). CURRENT THINKING IS THAT THE FOG BECOMES VERY DENSE
RIGHT AFTER THE RAIN ENDS...BUT THIS DENSE FOG BECOMES PATCHY
AFTER AN HOUR OR TWO. LOOKING AT MODEL SOUNDINGS...THIS MAKES SOME
SENSE WITH A VERY DRY AIRMASS ABOVE THE SFC COMBINED WITH WINDS
NEAR OR ABOVE 10 KNOTS JUST ABOVE THE SFC. WILL CONTINUE TO
MONITOR WEB CAMS AND OBSERVATIONS...BUT FOR NOW THINKING A DENSE
FOG ADVISORY IS NOT NEEDED (WILL ISSUE NOWCASTS).

THE BAND OF FRONTOGENESIS SHOWERS FROM FARGO TO BAUDETTE WILL
CONTINUE TO PROPAGATE EAST/SOUTHEAST...EXITING THE REGION SHORTLY
AFTER 12Z.

UPPER RIDGE WILL BUILD INTO THE REGION TODAY AND WEDNESDAY. CLEAR
SKY AND LIGHT WINDS EXPECTED FOR THIS PERIOD. DAYTIME HIGHS WILL
BE IN THE MID-UPPER 60S TODAY...AND INTO THE 70S ON WEDNESDAY. THE
MAIN CHALLENGE WILL BE MIN TEMPS TONIGHT CONSIDERING THE IDEAL
RADIATIONAL COOLING CONDITIONS. WENT NEAR MODEL DEW POINT VALUES
FOR MIN TEMPS WHICH IS 5F-10F BELOW MOST GUIDANCE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 AM CDT TUE APR 28 2015

WEDNESDAY NIGHT-THURSDAY NIGHT...UPPER RIDGE WILL SLOWLY PROPAGATE
EASTWARD WITH AN UPPER TROUGH MOVING THROUGH THUR NIGHT. DRY
WEATHER THROUGH MUCH OF THURSDAY...WITH TEMPS IN THE 70S. AS THE
UPPER TROUGH MOVES THROUGH THE REGION ANTICIPATE A BAND OF SHOWERS
THUR NIGHT.

FRIDAY-MONDAY...A PROGRESSIVE SPLIT FLOW PATTERN IS
EXPECTED...WITH THE NORTHERN BRANCH OF THE JET GENERALLY
MEANDERING NEAR THE US/CANADA BORDER. THE FLOW WILL BE RATHER
ZONAL FOR MUCH OF THE PERIOD...WITH WELL ABOVE AVERAGE TEMPS
CONTINUING INTO THE START OF THE WEEKEND AND SATURDAY LOOKING TO
BE THE WARMEST DAY. THE GLOBAL MODELS DO ALL INDICATE A FRONTAL
PASSAGE LATE SAT OR SUN BRINGING MODESTLY COOLER TEMPS TO THE
REGION TO START NEXT WEEK. AS FAR AS PRECIP
GOES...TIMING/PLACEMENT ISSUES BETWEEN THE MODELS LEAD TO LOW
CONFIDENCE...WITH THE GEM/ECMWF TAKING A STRONGER SHORTWAVE TROUGH
ACROSS S CANADA OVER THE WEEKEND...AND THE GFS DIGGING A WAVE
TOWARDS THE INTERNATIONAL BORDER. THESE DIFFERENCES...IN ADDITION
TO PLACEMENT OF OTHER EMBEDDED WAVES...WOULD IMPACT BOTH THE
POSITION OF SFC FEATURES AND THE LOCATION OF BEST MOISTURE
TRANSPORT/FORCING. RIGHT NOW HAVE KEPT SOME LOW END POPS MAINLY
SAT NIGHT INTO SUN NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 642 AM CDT TUE APR 28 2015

AFTER EARLY MORNING DENSE FOG AND/OR IFR/MVFR
CONDITIONS...ANTICIPATE CLEARING SKY AND VFR CONDITIONS FOR THE
REMAINDER OF THE PERIOD. THERE IS A LOW PROBABILITY FOR FOG
FORMATION WED MORNING...BUT THIS PROBABILITY IS TOO LOW TO MENTION
ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR NDZ006>008-
     014>016-024-026-027-030-054.

MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ001-002-
     004-007.

&&

UPDATE...TG
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...TG
Hazardous weather outlook, Apr 28, 4:08 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
508 AM CDT TUE APR 28 2015

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ028>030-
038-039-049-052-053-291200-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
508 AM CDT TUE APR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ001-004-007-NDZ006>008-014>016-024-026-027-054-291200-
WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-WESTERN WALSH-
508 AM CDT TUE APR 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL AFFECT NORTHEAST NORTH DAKOTA AND THE
NORTHERN RED RIVER VALLEY THROUGH THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, West Marshall

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, East Marshall

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Polk

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, East Polk

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Pennington

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, Norman

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Norman forecast zone
Reported by
Other Federal Agency
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
North Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, Clay

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, East Becker

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
East Becker forecast zone
Reported by
Other Federal Agency
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, West Becker

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
West Becker forecast zone
Reported by
Other Federal Agency
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, Hubbard

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Other Federal Agency
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, Wadena

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Other Federal Agency
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, Wilkin

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Wilkin forecast zone
Reported by
Other Federal Agency
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Drought, West Otter Tail

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
West Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Grant

When
April 28, 6:00 AM CST to April 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565013, 565014, 565015, 565016, 565017, 565018, 565019, 565020, 565021, 565022, 565023, 565024, 565025, 565026, 565027, 565028, 565029, 565030, 565031, 565032, 565033.